Agranulocytosis and granulocytopenia associated with quetiapine

Acta Psychiatr Scand. 2001 Oct;104(4):311-3; discussion 313-4. doi: 10.1034/j.1600-0447.2001.00429.x.

Abstract

Objective: Quetiapine is a recently introduced atypical antipsychotic. Although adverse effects are mainly mild, more serious infrequent adverse effects including leucopenia are mentioned.

Method: We describe three case-reports concerning haematological adverse effects of quetiapine.

Results: Quetiapine was associated with leucopenia in two patients and clinically apparent agranulocytosis in one patient.

Conclusion: Although a definite association has not been proven, clinicians should be aware of the possibility of agranulocytosis while using quetiapine. Further post-marketing surveys are required.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Agranulocytosis / chemically induced*
  • Agranulocytosis / diagnosis
  • Antipsychotic Agents / adverse effects*
  • Antipsychotic Agents / therapeutic use
  • Dibenzothiazepines / adverse effects*
  • Dibenzothiazepines / therapeutic use
  • Dose-Response Relationship, Drug
  • Humans
  • Male
  • Middle Aged
  • Psychiatric Status Rating Scales
  • Quetiapine Fumarate
  • Schizophrenia, Paranoid / diagnosis
  • Schizophrenia, Paranoid / drug therapy*
  • Schizophrenia, Paranoid / psychology

Substances

  • Antipsychotic Agents
  • Dibenzothiazepines
  • Quetiapine Fumarate